Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 3, NWS Northern Indiana

January 10, 2020

NWS Northern Indiana issued this gale warning at Jan 10, 2020, 4:26 AM EST. It took effect at Jan 11, 2020, 7:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 4:26 AM EST (09:26 UTC)
In effect from
Jan 11, 2020, 7:00 AM EST
Expired
Jan 12, 2020, 4:00 AM EST
In force
21 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

256 
WHUS73 KIWX 100926
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
426 AM EST Fri Jan 10 2020

LMZ043-046-101730-
/O.NEW.KIWX.GL.W.0003.200111T1200Z-200112T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
426 AM EST Fri Jan 10 2020

...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST SATURDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 7 AM to 10 PM EST Saturday.

* WINDS...Northeast 20 to 30 knots, gusts up to 40 knot gales.
  
* WAVES...6 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
8 follow-up statements
434 
WHUS73 KIWX 101554
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1054 AM EST Fri Jan 10 2020

LMZ043-046-110000-
/O.CON.KIWX.GL.W.0003.200111T1200Z-200112T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1054 AM EST Fri Jan 10 2020

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
SATURDAY...

* WINDS...Northeast 20 to 30 knots, gusts up to 35 to 40 knot 
  gales.

* WAVES...6 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
517 
WHUS73 KIWX 102037
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
337 PM EST Fri Jan 10 2020

LMZ043-046-110445-
/O.CON.KIWX.GL.W.0003.200111T1200Z-200112T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EST Fri Jan 10 2020

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
SATURDAY...

* WINDS...Northeast 20 to 30 knots, gusts up to 35 to 40 knot 
  gales. 

* WAVES...6 to 10 feet, occasionally to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
321 
WHUS73 KIWX 110332
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1032 PM EST Fri Jan 10 2020

LMZ043-046-111145-
/O.CON.KIWX.GL.W.0003.200111T1200Z-200112T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1032 PM EST Fri Jan 10 2020

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
SATURDAY...

* WINDS...Northeast to 30 knots, gusts up 40 knot gales.

* WAVES...6 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
205 
WHUS73 KIWX 110838
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
338 AM EST Sat Jan 11 2020

LMZ043-046-111645-
/O.CON.KIWX.GL.W.0003.200111T1200Z-200112T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 AM EST Sat Jan 11 2020

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WINDS...Northeast to 30 knots, gusts up 40 knot gales.

* WAVES...Waves 8 to 12 feet occasionally to 15 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
330 
WHUS73 KIWX 111606
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1106 AM EST Sat Jan 11 2020

LMZ043-046-120015-
/O.CON.KIWX.GL.W.0003.000000T0000Z-200112T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1106 AM EST Sat Jan 11 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...Northeast to 30 knots, gusts up 40 knot gales.

* WAVES...Waves 8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
016 
WHUS73 KIWX 111945
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
245 PM EST Sat Jan 11 2020

LMZ043-046-120345-
/O.EXT.KIWX.GL.W.0003.000000T0000Z-200112T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
245 PM EST Sat Jan 11 2020

...GALE WARNING NOW IN EFFECT UNTIL 4 AM EST SUNDAY...

* WINDS...Northeast to 30 knots, gusts up 40 knot gales.

* WAVES...Waves 8 to 12 feet occasionally to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
402 
WHUS73 KIWX 120242
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
942 PM EST Sat Jan 11 2020

LMZ043-046-120900-
/O.CON.KIWX.GL.W.0003.000000T0000Z-200112T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
942 PM EST Sat Jan 11 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WINDS...North 20 to 30 knots, gusts up 35 knot gales.

* WAVES...Waves 6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
098 
WHUS73 KIWX 120902
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
402 AM EST Sun Jan 12 2020

LMZ043-046-121715-
/O.EXP.KIWX.GL.W.0003.000000T0000Z-200112T0900Z/
/O.NEW.KIWX.SC.Y.0006.200112T0902Z-200112T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
402 AM EST Sun Jan 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 1 PM EST this
afternoon. 

* WINDS...North 5 to 15 knots veering east this afternoon.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 10, 12:28 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 10, 12:28 AM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1228 AM EST Fri Jan 10 2020

.SYNOPSIS...
Issued at 1228 AM EST Fri Jan 10 2020

A strong storm system will bring unseasonably warm weather and
significant rainfall of 3 to 5 inches to the area through
Saturday night. The heavy rain will result in flooding of rivers
and low lying areas.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 156 PM EST Thu Jan 9 2020

...Significant and potentially historic flooding this period...

Sat/raob obs capture record breaking moisture plume in place across
the srn US/Gomex ahead of potent srn stream disturbance digging
through the swrn US. Leading moisture current aloft yielding a band
of light rain west through ern IL however with time expect this will
shift/blossom further generally south/east of the US24 corridor
later tonight in response to increasing frontogenesis progged to
take off along strengthening warm frontal zone. Expect focus will
bog down in this same vicinity during the day Friday or until newd
influence of ejecting strong srn stream sys begins to be felt,
likely not until after 00Z Sat commensurate with hard back to
rapidly escalating low level jet and maximizing moisture transport
into cold side of low level frontal zone. Thus heavy rain threat
bodily shifts then nw of US24 corridor and expected to lock in.
Given unprecedented precipitable water values in excess of 1.25
inch, deterministic model/ensemble derived QPF's are not
surprisingly extreme and favor prior bump to expected storm totals
that was made overnight. Substantial theta-e pluming late Fri night
through Sat aftn also exemplifies some embedded thunder potential
and locally higher accumulations in excess of 5 inches are likely if
some sustained convective response materializes. Nevertheless
highend basin averaged QPF as indicated in NAEFS/GEFS progs continue
to highlight significant smaller main stem river flood potential
not too mention commensurate associated areal flood risk. Specific
initial river based flood warnings out shortly.

&&

.LONG TERM...(Monday through Thursday)
Issued at 156 PM EST Thu Jan 9 2020

Active sw flow follows in wake of weekend storm with mild but down
trending temps. Another system rolls out through the upper midwest
toward late Wed-Thu with another round of rain mixing to snow
anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1228 AM EST Fri Jan 10 2020

KFWA Discussion

First round of rain has settled over KFWA and likely won't move
much, if not all of the TAF period. There may be brief shifts in
the band of rain but KFWA looks to wet with deteriorating
conditions through the period (although cigs could bounce between
VFR and MVFR until much deeper moisture arrives). Added VCTS
through 10/8Z due to some widely scattered lightning strikes that
may pass near/barely over the airport. Potential exists for
improving conditions after 00Z/11 depending on track of low and
location of warm front. Models still varying on handling of this
so will keep rain in for now and adjust in later forecasts. Chance
for thunder could also arrive once again for KFWA after 00Z/11.

KSBN Discussion

Main band of rain looks to remain southwest of the airport through
at least the first half of the forecast period. Have therefore
limited precip mention to vcsh as some hints upstream of a
sprinkle or light shower possibly grazing the site. Cigs will be
tricky as a mixture of VFR and MVFR (even a few IFR) obs that will
likely cause variable flight conditions into 18Z. Have continued a
general downward trend, but if drier air wins out for the moment
may need to raise cigs. This will not be the case by later Fri
afternoon and especially after 00Z/11 when influx of moisture
will shift/expand into KSBN and keep them wet with likely IFR
conditions through 6Z (and likely through 12Z/11). Can't rule out
a stray lightning strike in that peak window of precip here, but
chances much lower than at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from this evening through Saturday evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Flood Watch from this evening through Saturday evening for
     MIZ077>081.

OH...Flood Watch from this evening through Saturday evening for
     OHZ001-002-004-005-015-016-024-025.

LM...Small Craft Advisory until 1 AM EST early this morning for
     LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 9, 10:14 PM EST, 6 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1014 PM EST Thu Jan 9 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-110315-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1014 PM EST Thu Jan 9 2020 /914 PM CST Thu Jan 9 2020/

...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110315-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1014 PM EST Thu Jan 9 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft are expected to develop again
Friday night and continue for much of the upcoming weekend.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 10:01 PM ESTSmall Craft AdvisoryIWX3 hr
Jan 10, 11:52 AM ESTRiver Flood WarningIWXElkhart21 days
Jan 10, 11:52 AM ESTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells4 days
Jan 10, 2:05 PM ESTRiver Flood WarningIWXAllen, Huntington, Wabash4 days
Jan 10, 11:52 AM ESTRiver Flood WarningIWXDefiance, Henry5 days
Jan 10, 11:52 AM ESTRiver Flood WarningIWXPutnam53 hr
Jan 10, 11:52 AM ESTRiver Flood WarningIWXPutnam3 days

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.